Decreased Swallowing Reflex in Hospice Patients

You are here:
Estimated reading time: 1 min

Introduction

As a person becomes weaker at the end of life, their swallowing reflex may diminish or be lost completely. You may first notice they have difficulty swallowing medications and later notice difficulty swallowing even sips of fluid. Coughing, gagging, and choking are signs that food and/or fluid may not be safely swallowed. Continuing to try to eat or drink when the swallowing reflex is lost can result in choking or in respiratory distress caused by the food or fluids going into the lungs. Aspirating food or fluids into the lungs can sometimes cause pneumonia in the elderly.

How to Help

  • When the person begins to have difficulty swallowing – offer small amounts of favorite foods, and recognize that it may take time and energy to get the food down. Make note of foods that go down smoothly and those that don’t.
  • Talk to your team about adjusting medications. Some medications are available in forms that can be given in ways other than by mouth. This may be the time to focus on medications that are related to comfort.
  • If the person has a limited ability to swallow – promote comfort by providing mouth care every two hours and offering ice chips or cold cloths dampened in water to provide relief from drying mouth membranes.

Please call your Hospice team anytime for more information or support.

 

If you found this article informative and useful share it with your friends and colleagues.

Was this article helpful?
Dislike 0
Views: 31